Format

Send to

Choose Destination
Pharm Weekbl Sci. 1992 Jun 19;14(3A):118-21.

Valproate hepatotoxicity syndrome: hypotheses of pathogenesis.

Author information

1
Department of Pharmaceutics, School of Pharmacy, University of Washington, Seattle 98195.

Abstract

Therapeutic use of the anticonvulsant valproate (VPA) has been associated with a rare, but severe and often fatal hepatotoxicity. Cases usually present with lethargy, anorexia, and vomiting with rapid progression to coma. Liver histopathology is characterized by steatosis with and without necrosis. In some instances only necrosis was present. Several hypotheses of pathogenesis have been postulated. These deal mainly with biochemical systems that are known to be affected by VPA, or with the possible idiosyncratic production of toxic VPA metabolites, especially delta 4-VPA. At present, no hypothesis entirely explains the diverse characteristics of the disorder.

PMID:
1502010
DOI:
10.1007/bf01962700
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center